Looking for BCG advice

  • 8 replies
  • 58 subscribers
  • 194 views

I finished the BCG induction on the 14th March 2024. After each dose I noticed the side effects got worse. I didn’t feel much better until around the 28th March. I’ve read all the posts in this blog and know I’m not on my own with regard to the issues I’m experiencing. I
started maintenance on 2nd May - straight away the frequency of peeing and spams was present, didn’t start during induction until after dose 3. 
I finished dose 9 on the 16th May and have been struggling since with frequency, pain in my penis and urine that feels like passing lava. I have very little bladder control- it seems as soon as any amount of fluid enters, it wants to come out, I feel like I’m bursting for a pee then pass a few drops and dribbles sometimes it’s more. I wear pads now all the time and have had accidents whilst away from a toilet and the pads contain the leakage which is some comfort. 
I’ve got pills for an enlarged prostate. A pill to relax my bladder at night and another one to do the same during the day. Despite the pills I’m peeing 20 - 30 times at night and probably the same during the day. The pain in my penis I feel triggers the urge to pee - I was prescribed some canistan cream by the GP but it doesn’t seem to do anything. I’m booked in for my next cyscoptemy in July and a review with the consultant. 
The advice I’m looking for from fellow sufferers is this:

Is 20-30 pees per night the frequency you’re experiencing?

Can anyone recommend something to sooth the penis pain?

What’s the recovery timescale after the end of each round of maintenance?

Sorry for the long post

Andy

  • Hi Adickin2, sorry to hear about reaction to BCG , I had my 9th instillation on the 15th of April . 

        I also struggled with frequency and slight incontinence (wore pads for around 2 weeks) but it only lasted about 10 days the soreness went about the same time . It sounds like you may have a UTI but I'm sure your doctor will have checked for that ? , I was emptying my bladder about 6 to8  times a night and a bit more frequently during the day , I hope your symptoms improve soon 

            All the best Duncan

  • Thanks Drunkly,

    At first the GP put me on antibiotics, suspecting a UTI, turns out I didn’t but completed the course on her advice but it made no difference.  I’m coming up to 4 weeks post last dose, things are easing but it’s the nighttime peeing and lack of sleep that’s wearing me down

    cheers Andy

  • No problem Andy , I know exactly where you're coming from , unfortunately as we're finding out it seems to be a cumulative effect . But try to keep your chin up and hopefully it will improve as each day goes by , I had my PDD cystoscopy 2 weeks ago and have my next 3 BCG at the beginning of July ,  hopefully then a 6 month break Thumbsup, as for sleep just catch 40 winks when you can , we seem to be around the same timescales so let's hope we both improve soon 

      All the best Duncan

  • Hi Andy,

    Sorry to hear that you are having issues with your BCG treatment.

    Normally my urgency and pain go after 24 hours and that's very tiring so I can only imagine what you are going through.

    I've had 12 instillations and I'm now on 6 month breaks which gives me more time to heal.

    One thing I've read on here a few times is to drink lot's of water. The more water the more diluted the urine which goes through the bladder. I know it sounds strange as you're already weeing a lot already but having a better stream does help apparently. Avoiding fluids makes the urine more toxic ( not sure if toxic is the right word).

    Sorry for not being much help, but I really hope thing's improve for you soon.

    Take care. 

    Trevor 

  • Thanks Trevor,

    I understand what you mean about keeping the water intake up, the temptation is to avoid drinking but I’ve found my urine does become more toxic (good word) if I’m not hydrated enough. 

    Cheers Andy

  • I do need to embrace grabbing sleep when I can 

    cheers Andy

  • Andy sounds bloody agonising. I know how you feel. I finished by induction course many weeks ago, and still get up in the night  6 to 10 times. In the day the moment I drink any quantity of water the stuff comes out in very quick and urgent visits to the loo. It means I have been almost housebound for many weeks, which is soul destroying. I too have bladder calming and prostate calming tablets. They are I think are starting to work. 

    The consultants say it’s irritation caused by the BCG, and that it’s a double edged sword as it shows or implies a strong immune response which of course could be most helpful, if it blinking works.

    All the best Leo

  • Thanks Leo

    I’m sad that so many of us struggle with the side effects of BCG but it isn’t the enemy, it’s the cancer it’s fighting. There’s somehow comfort knowing my symptoms are common and I’m not alone. It makes it easier to accept when you’re told by the doctors it’s my body’s reaction to the BCG and I guess everyone is different and the effects vary. 
    Good luck with the rest of your journey 

    Cheers Andy